Catherine Ginty, MD

Back to Basics: Succinylcholine and Hyperkalemia

“Airway cart to 9A. Intern, this tube is yours. What meds do you want?”

After the initial self-pulse check and change of scrub pants, two words come to mind: SOAP ME. Not in the literal sense, which may or may not be necessary depending on how nervous one is, but in the handy-dandy-easy-to-remember-in-high-pressure-situations-mnemonic sense. The deer-in-headlights (AKA intern-in-headlights look aside), this edition aims to take a look into an expected adverse reaction with a commonly used rapid sequence intubation (RSI) medication: hyperkalemia associated with succinylcholine administration.

Category (Day): 

Back to Basics: Digoxin Toxicity Pearls

  • Digitalis inactivates the Na-K-ATPase pump to increase intracellular calcium and extracellular potassium, causing + inoptropy, hence usage in CHF patients
  • Dig also increases vagal tone and decreases conduction through the AV node, hence usage in atrial fibrillation. In toxic doses, this is what leads to bradydysrhythmias

Toxicity can either be Acute or Chronic:

Tags: 
Topic: 
Category (Day): 

Back to Basics: Chondrocalcinosis & Pseudogout

Chondrocalcinosis

Ever notice calcium deposition on an xray and wondered what it meant? Ever read a radiology report that indicated chondrocalcinosis? Check out below for a few pearls related to chondrocalcinosis & pseudogout.

Category (Day): 

Methemo...whaa?!?!: Basics of Methemoglobinemia

Interesting case of a cyanotic patient lately? Looking for good questions to pimp medical students or residents with (had an attending in residency who always loved to ask about way he only recommended pyridium for use for a couple of days for UTI symptoms)? Studying for boards? Below are some teaching points on methemoglobinemia.

Topic: 
Category (Day): 

Pages